Alert archive / Iowa / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jun 18, 2018, 3:41 PM CDT for 32 counties in Iowa. It took effect at Jun 18, 2018, 7:00 PM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2018, 3:41 PM CDT (20:41 UTC)
- In effect from
- Jun 18, 2018, 7:00 PM CDT
- Expired
- Jun 19, 2018, 8:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 32 counties
Adair County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Warren County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
676 WGUS63 KDMX 182041 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 341 PM CDT Mon Jun 18 2018 ...Heavy Rainfall expected over portions of Central Iowa through Tuesday Morning... .Thunderstorms will continue to become more widespread across the region. Additional thunderstorms are expected to develop overnight with numerous storms moving across similar areas. Areas of heavy rainfall are likely. IAZ023>028-033>039-044>050-057>062-070>075-190445- /O.NEW.KDMX.FF.A.0003.180619T0000Z-180619T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 341 PM CDT Mon Jun 18 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of central Iowa, north central Iowa, northeast Iowa, northwest Iowa, south central Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Boone, Dallas, Grundy, Hamilton, Hardin, Jasper, Marshall, Polk, Poweshiek, Story, Tama, and Webster. In north central Iowa, Butler, Franklin, Humboldt, and Wright. In northeast Iowa, Black Hawk and Bremer. In northwest Iowa, Pocahontas. In south central Iowa, Madison, Mahaska, Marion, and Warren. In southwest Iowa, Adair and Cass. In west central Iowa, Audubon, Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. * From 7 PM CDT this evening through Tuesday afternoon * Rainfall amounts of 1 to 3 inches are possible through Tuesday morning. In addition, localized amounts over 5 inches may occur. * Significant ponding and flash flooding are possible through Tuesday morning due to heavy rainfall. In addition, renewed river flooding may result Tuesday through Thursday. Be aware of night time flooding and water covered roads! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
5 follow-up statements
139 WGUS63 KDMX 190133 FFADMX Flood Watch National Weather Service Des Moines IA 833 PM CDT Mon Jun 18 2018 ...Heavy Rainfall expected over portions of Central Iowa through Tuesday Morning... .Periods of thunderstorms will continue through the overnight hours. Heavy rainfall will be likely with these storms which may lead to flash flooding. IAZ023>028-033>039-044>050-057>062-070>075-190945- /O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 833 PM CDT Mon Jun 18 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Iowa, north central Iowa, northeast Iowa, northwest Iowa, south central Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Boone, Dallas, Grundy, Hamilton, Hardin, Jasper, Marshall, Polk, Poweshiek, Story, Tama, and Webster. In north central Iowa, Butler, Franklin, Humboldt, and Wright. In northeast Iowa, Black Hawk and Bremer. In northwest Iowa, Pocahontas. In south central Iowa, Madison, Mahaska, Marion, and Warren. In southwest Iowa, Adair and Cass. In west central Iowa, Audubon, Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. * Through Tuesday afternoon * Rainfall amounts of 1 to 3 inches are possible through Tuesday morning with localized amounts over 5 inches. * Significant ponding and flash flooding are possible through Tuesday morning due to heavy rainfall. In addition, renewed river flooding may result Tuesday through Thursday. Be aware of night time flooding and water covered roads! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ FAB
002 WGUS63 KDMX 190418 FFADMX Flood Watch National Weather Service Des Moines IA 1118 PM CDT Mon Jun 18 2018 ...Heavy Rainfall expected over portions of Central Iowa through Tuesday Morning... .Periods of thunderstorms will continue through the overnight hours. Heavy rainfall will be likely with these storms which may lead to flash flooding. Tonight will be the first of several nights of rounds of heavy rain producing storms which may set the stage for additional flash flooding threats. IAZ023>028-033>039-044>050-057>062-070>075-191230- /O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 1118 PM CDT Mon Jun 18 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flash Flood Watch continues for * Portions of central Iowa, north central Iowa, northeast Iowa, northwest Iowa, south central Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Boone, Dallas, Grundy, Hamilton, Hardin, Jasper, Marshall, Polk, Poweshiek, Story, Tama, and Webster. In north central Iowa, Butler, Franklin, Humboldt, and Wright. In northeast Iowa, Black Hawk and Bremer. In northwest Iowa, Pocahontas. In south central Iowa, Madison, Mahaska, Marion, and Warren. In southwest Iowa, Adair and Cass. In west central Iowa, Audubon, Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. * Through Tuesday afternoon * Additional rainfall amounts of 1 to 3 inches are possible through Tuesday morning. * Significant ponding and flash flooding are possible through Tuesday morning due to heavy rainfall. In addition, renewed river flooding may result Tuesday through Thursday. Be aware of night time flooding and water covered roads! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ FAB
986 WGUS63 KDMX 190840 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 340 AM CDT Tue Jun 19 2018 ...Heavy Rainfall Still Possible Through Early This Morning... .Periods of thunderstorms will continue through sunrise. Heavy rainfall will be possible with these storms which may lead to flash flooding. Additional heavy rainfall will be possible tonight and again Wednesday into Wednesday night. The heavy rainfall that occurred overnight and that may occur early this morning may set the stage for additional flash flooding threats into the next two days with additional rainfall anticipated. IAZ023>028-037>039-049-050-061-062-074-075-190945- /O.CAN.KDMX.FF.A.0003.000000T0000Z-180619T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Newton, Grinnell, Pella, Knoxville, and Oskaloosa 340 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa, north central Iowa, northeast Iowa, northwest Iowa, and south central Iowa has been cancelled. Some light showers and weak thunderstorms may still move through the area through mid morning. However the threat of flash flooding from heavy rainfall has ended, thus the watch has been cancelled. $$ IAZ033>036-044>048-057>060-070>073-191300- /O.EXT.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle 340 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 8 AM CDT THIS MORNING... The Flash Flood Watch is now in effect for * Portions of central Iowa, south central Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Boone, Dallas, Hamilton, Polk, Story, and Webster. In south central Iowa, Madison and Warren. In southwest Iowa, Adair and Cass. In west central Iowa, Audubon, Calhoun, Carroll, Crawford, Greene, Guthrie, and Sac. * Until 8 AM CDT this morning * Additional rainfall amounts of 1 inch and locally up to 2 inches are possible through early this morning. * This may lead to significant ponding and a threat of flash flooding through early this morning due to heavy rainfall. In addition, renewed river flooding may result Tuesday through Thursday. Be aware of night time flooding and water covered roads! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJB
140 WGUS63 KDMX 191017 FFADMX Flood Watch National Weather Service Des Moines IA 517 AM CDT Tue Jun 19 2018 ...Heavy Rainfall Still Possible Through Early This Morning... .Scattered showers and thunderstorms will continue through sunrise. Heavy rainfall will be possible with these storms which may lead to flash flooding. Additional heavy rainfall will be possible tonight and again Wednesday into Wednesday night. The heavy rainfall that occurred overnight and that may occur early this morning may set the stage for additional flash flooding threats into the next two days with additional rainfall anticipated. IAZ033>036-044>048-057>060-191130- /O.CAN.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Audubon-Guthrie-Dallas-Polk- Including the cities of Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, and Des Moines 517 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa and west central Iowa has been cancelled. Thunderstorm intensity and coverage has diminished, therefore the threat of heavy rainfall this morning has ended and the flash flood watch has been cancelled. $$ IAZ070>073-191300- /O.CON.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cass-Adair-Madison-Warren- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle 517 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of south central Iowa and southwest Iowa, including the following areas, in south central Iowa, Madison and Warren. In southwest Iowa, Adair and Cass. * Until 8 AM CDT this morning * Additional rainfall amounts of 1 inch and locally up to 2 inches are possible through early this morning. * This may lead to significant ponding and a threat of flash flooding through early this morning due to heavy rainfall. In addition, renewed river flooding may result Tuesday through Thursday. Be aware of night time flooding and water covered roads! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MJB
594 WGUS63 KDMX 191300 FFADMX Flood Watch National Weather Service Des Moines IA 800 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE... .Expect scattered showers and storms to continue throughout the morning hours. At this time, rainfall rates will be high enough to not warrant flash flooding. However, ponding of water at typical, flood- prone areas is possible. Please exercise caution if traveling this morning. IAZ070>073-191400- /O.EXP.KDMX.FF.A.0003.000000T0000Z-180619T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cass-Adair-Madison-Warren- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle 800 AM CDT Tue Jun 19 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM CDT THIS MORNING... The Flash Flood Watch for portions of south central Iowa and southwest Iowa will expire at 8 AM CDT this morning. Radar- estimated rainfall reports of a widespread 2 to 4 inches were noted in Cass County. Cass County Emergency Management said there was ponding of water in typical, flood-prone locations, but no flash flooding to be reported. If you come across water of unknown depth, turn around, don't drown. $$ Kotenberg
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 12:15 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 18, 12:15 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1215 PM CDT Mon Jun 18 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Mon Jun 18 2018 Boundary has entered northern Iowa this morning with non severe convection across the far north. This will continue to gradually decrease in coverage and intensity through daybreak as low level jet continues to veer with convergence decreasing. With the boundary remaining in northern Iowa today, the southern half of the state will once again be quite warm with highs into the low 90s with low 70 dewpoints. Heat advisory will remain in place and in fact added Tama and Marshall counties back in as they will also see index values over 100 once again. This will be the last day of the more intense heat and the heat headlines as temperatures will be cooler the rest of the week. CAMs output suggest thunderstorms development increasing around 2- 3pm this afternoon along the highway 20 corridor near the boundary. Deep layer shear is rather weak despite some decent CAPE across the state and this will limit overall severe weather organization. While a few severe storms with large hail seem likely with initial development, the threat for a widespread severe day seems minimal. Bigger concern will be shifting to a heavy rainfall/flash flood threat. There will be ample moisture with PWATs of around 2" or even slightly higher along with deep warm cloudy layers in excess of 12kft by late afternoon into tonight. Training of cells along the nearly stationary boundary seems likely with efficient rainfall producing high rates. WPC has highlighted the area with a slight outlook for later today into tonight and with some of the basins from Pocahontas county down toward Story and Jasper having been hammered last Thursday night, there will be real concern for flash flooding. A flash flood watch will likely be needed for some locations for late today/tonight for this potential. The convection will shift slightly southward overnight as the outflow eventually moves southward and have trended POPs in that direction overnight. .LONG TERM.../Tuesday through Sunday/ Issued at 346 AM CDT Mon Jun 18 2018 The active weather pattern persists through much of the week work and then confidence is increasing with finally a dry period by Friday night into Saturday. Models continue to be in decent agreement with the wet, cool, and cloudy pattern throughout the week and utilized a blend of the ECMWF/GFS. Tuesday into Friday...thunderstorm activity looks to be ongoing or redeveloping over central to northern Iowa during the morning Tuesday as a shortwave cuts across the state. The GFS is certainly a bit stronger with the forcing, but the NAM/ECMWF do suggest a shortwave to move through at the same time frame b/t 12-18z Tuesday. The shortwave looks to quickly move east during the afternoon with some lingering showers/storms possible past 18z. The main concern remained focused on the isolated heavy rain threat in the morning as the severe weather threat looks minimal with weak instability and shear available. Likely to see the northeast sections of the CWA see a break in the precipitation Tuesday night into Wednesday morning as the focus shifts south with the frontal boundary stalling across southern Iowa. By early Wednesday, a surface low pressure develops and slowly tracks east along the Kansas and Nebraska border with the GFS slightly deeper with the low by 12z Wednesday. This low remains stalled and even looks to retrograde back northwest as a strong surface high pressure (over the Great Lakes) blocks its eastward movement until Friday when the high finally shifts east. This low provides a long duration period of rain across Iowa beginning Wednesday afternoon through early Friday. The highest pops and QPF look to be across the west to south past 18z Wednesday into Wednesday night before shifting northeast across the state Thursday. Precipitable water values remain around 2 inches for Wednesday into Thursday and warm layer cloud depths continue to be around 13-14kft. Certainly likely to see some efficient rain producers past 18z Wednesday to 00z Friday and the potential for some high rainfall totals during this time frame is highly likely. Friday night through Sunday...finally some low pops and even dry weather is in store Friday night into Saturday as the stubborn low shifts east into the Ohio Valley. However, the GFS brings another surface low and boundary to set up across the CWA from west to east by Sunday morning suggesting additional heavy rain. The ECMWF depicts more of an open wave is further south, so low confidence with pops late in the extended period. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1215 PM CDT Mon Jun 18 2018 Surface front stretches from La Crosse, WI to near Mason City to Sioux City at midday with primarily VFR cumulus south of this boundary. North of the boundary, conditions are also VFR at present, but there are FEW to SCT clouds at around FL025. Thunderstorms are expected to develop along the boundary as it meanders southward. Under these storms, MVFR or IFR conditions are likely. With this front moving slowly, there could be prolonged periods of restrictions at any given terminal. Low clouds in MVFR or perhaps IFR category will spread in north of the front later tonight. Additional storms are likely Tuesday with so addition of prevailing/vicinity wording will be added in time. && .HYDROLOGY... Issued at 530 AM CDT Mon Jun 18 2018 This week continue to appear hydrologically very active with several rounds of rainfall expected across the forecast area. Given the areas of heavy rain over the last week and expected rainfall, both flash flooding and river flooding may become problematic during the upcoming week. WPC already has much of the state highlighted for slight risk of flash flooding today through Wednesday (Day 3). In addition, the 5-day and 7-day QPF has widespread 3 to 6 inches of rainfall across the state by next weekend. This would likely put some rivers into minor flood if not possibly moderate by weeks end. Confidence continues to increase as deterministic models remain consistent from run to run. As mentioned in the short term discussion above, the initial concern later today into tonight will be from flash flooding with the inclusion of river flooding increasing as a concern as the week continues with repeated rounds of rain. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062- 070>075-081>086-092>097. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Ansorge HYDROLOGY...Cogil
Hazardous weather outlook, Jun 18, 4:47 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 447 AM CDT Mon Jun 18 2018 IAZ049-050-057>062-070>075-081>086-092>097-191000- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A heat advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible this evening with the main concern of heavy rain at times. A few isolated strong to severe storms may produce hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times tonight through early Friday. IAZ004>007-015>017-023>028-033>039-044>048-191000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast to develop late this afternoon and continue into tonight. Heavy rain is likely along with isolated strong to severe storms. Hail and damaging winds look to be the severe threat today. Localized flash flooding is possible as well tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times beginning this afternoon and continuing through early Friday. Podrazik
In the hours before
Local storm report, Jun 18, 3:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL CLARE 42.59N 94.34W
06/18/2018 E1.25 INCH WEBSTER IA PUBLIC
SOCIAL MEDIA PHOTO.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:21 PM CDT | Special Weather Statement | DMX | Wright | 24 min |
| Jun 17, 7:41 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
| Jun 17, 8:27 PM CDT | River Flood Watch | DMX | Emmet | 14 hr |
| Jun 18, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 18, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 43 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 34 min |
| Jun 18, 5:34 PM CDT | Special Weather Statement | DMX | Audubon, Carroll, Guthrie | 56 min |
| Jun 18, 5:54 PM CDT | Special Weather Statement | DMX | Boone | 66 min |
| Jun 18, 6:21 PM CDT | Special Weather Statement | DMX | Calhoun, Sac | 39 min |
Nearby
Flash Flood Watches in Iowa, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.